[Skip to Content]
[Skip to Content Landing]
Article
May 8, 1967

The Current Status of Phenothiazines

Author Affiliations

From the Houston State Psychiatric Institute and Baylor University College of Medicine, Houston.

JAMA. 1967;200(6):461-464. doi:10.1001/jama.1967.03120190087016
Abstract

Phenothiazines assumed the rank of major chemotherapeutic agents 14 years ago. Throughout these years they have remained the object of controversy concerning their effectiveness, mode of action, toxicity, and method of use. This is perhaps because they have a spectrum of pharmacological activity and a formidable array of side effects unrivaled by any other class of compounds. The introduction of a factor of this complexity into the arena of mental illness, noted for its preponderance of hypothetical beliefs over scientific fact, was bound to produce controversy. Further, it happened at a time when the public conscience was recognizing its shortcomings in regard to the mentally ill. This has made it difficult to know how much of the change in the status of the mentally ill is due to pharmacotherapy and how much to other factors.

The issue is further compounded by the propensity of the phenothiazines to give rise to

References
1.
Cole, J.O.:  Effectiveness of Phenothiazine Treatment of Acute Schizophrenic Psychoses ,  Arch Gen Psychiat 10:246-261 ( (March) ) 1964.Crossref
2.
Lehmann, H.E., and Hanrahan, G.E.:  A New Inhibiting Agent for the Control of Psychomotor Excitement ,  Arch Neurol Psychiat 71:227-237 ( (Feb) ) 1954.Crossref
3.
Kinross-Wright, J.:  The Intensive Chlorpromazine Treatment of Schizophrenia ,  Psychiat Res Rep Amer Psychiat Assoc 1:53 ( (July) ) 1955.
4.
Rosati, D.:  Prolonged High Dosage Ataractic Medication in Chronic Schizophrenia ,  Brit J Psychiat 110:61-63 ( (Jan) ) 1964.Crossref
5.
Bernstein, A.E.H., and Mason, P.:  Effects of Phenothiazine Discontinuation in Patients Compensated From Acute Psychosis ,  J Mount Sinai Hosp NY 33:131-139 ( (March) -April) 1966.
6.
Gantz, R.S., and Birkett, D.P.:  Phenothiazine Reduction as a Cause of Rehospitalization ,  Arch Gen Psychiat 12:568-588 ( (June) ) 1965.Crossref
7.
Charalampous, K.D.:  The Long-Term Care of the Chronic Mentally Ill Patient ,  Med Rec Ann 56:257-258 ( (Dec) ) 1963.
8.
Overall, J.E., et al:  Imipramine and Thioridazine in Depressed and Schizophrinic Patients ,  JAMA 189:605-608 ( (Aug 24) ) 1964.Crossref
9.
Kinross-Wright, J.:  Chlorpromazine Treatment of Mental Disorders ,  Amer J Psychiat 111:907-912 ( (June) ) 1955.
10.
Hollister, L.E.:  Adverse Reactions to Phenothiazines ,  JAMA 189:311-313 ( (July 27) ) 1964.Crossref
11.
Huguley, C.M.:  Drug-Induced Blood Dyscrasias: II Agranulocytosis ,  JAMA 188:817-818 ( (June 1) ) 1964.Crossref
12.
Wendkos, M.H.:  The Significance of Electrocardiographic Changes Produced by Thioridazine ,  J New Drugs 4:322-332. 1964.Crossref
13.
Graupner, K.I., and Murphree, O.D.:  Electrocardiographic Changes Associated With the Use of Thioridazine ,  J Neuropsychiat 5:344 ( (Aug) ) 1964.
14.
Kelly, H.G.; Fay, J.E.; and Laverty, S.G.:  Thioridazine Hydrochloride (Mellaril) ,  Canad Med Assoc J 89:547 ( (Sept 14) ) 1963.
15.
Richardson, H.L.; and Graupner, K.I.; and Richardson, M.E.:  Intramyocardial Lesions in Patients Dying Suddenly and Unexpectedly ,  JAMA 195:254-260 ( (Jan 24) ) 1966.Crossref
16.
Hollister, L.E., and Kosek, J.C.:  Sudden Death During Treatment With Phenothiazine Derivatives ,  JAMA 192:1035-1038 ( (June 21) ) 1965.Crossref
17.
Reinert, R.E., and Hermann, C.G.:  Unexplained Deaths During Chlorpromazine Therapy ,  J Nerv Ment Dis 131:435-442 ( (Nov) ) 1960.Crossref
18.
Plachta, A.:  Asphyxia Relatively Inherent to Tranquilization ,  Arch Gen Psychiat 12:152-158 ( (Feb) ) 1965.Crossref
19.
Moritz, A.R., and Zamcheck, N.:  Sudden and Unexpected Death of Young Soldiers ,  Arch Path 42:459 ( (Nov) ) 1946.
20.
Pruitt, R.D.:  On Sudden Death ,  Amer Heart J 58:111-118 ( (July) ) 1964.Crossref
21.
Perrot and Bourjala:  Cas pour diagnostic: Un visage mauve ,  Bull Soc Franc Derm Syph 69:631 ( (Aug) -Oct) 1962.
22.
Greiner, A.C., and Berry, K.:  Skin Pigmentation and Lens Opacities With Prolonged Chlorpromazine Therapy ,  Canad Med Assoc J 90:633 ( (March 14) ) 1964.
23.
Satanove, A.:  Pigmentation Due to Phenothiazines in High and Prolonged Dosage ,  JAMA 191:263-268 ( (Jan 25) ) 1965.Crossref
24.
Barsa, J.A.; Newton, J.C.: and Saunders, J.C.:  Lenticular and Corneal Opacities During Phenothiazine Therapy ,  JAMA 193:( (July 5) ) 1965.
25.
Tredici, L.M.; Schiele, B.C.; and McClanahan, W.S.:  The Incidence and Management of Chlorpromazine: Skin-Eye Syndrome .  Minn Med 48:569-574 ( (May) ) 1965.
26.
DeLong, S.L.; Poley, B.J.; and McFarlane, J.R., Jr.:  Ocular Changes Associated With Long-Term Chlorpromazine Therapy ,  Arch Ophthal 73:611-617 ( (May) ) 1965.Crossref
27.
Kline, N.S. (ed.):  Psychopharmacology Frontiers, International Congress of Psychiatry , Boston: Little Brown & Co., 1957, p 408.
×